Pennsylvania, 2018

Winter Storm in Pennsylvania, February 7, 2018

February 7, 2018 · NWS CTP · 7 events in 7 counties and zones

Low pressure traveled up the Ohio Valley and across Pennsylvania, bringing snow and a wintry mix to the area. Snowfall ranged from less than an inch across the southern tier of counties to as much as 8 inches in parts of the northern tier.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Low pressure traveled up the Ohio Valley and across Pennsylvania, bringing snow and a wintry mix to the area. Snowfall ranged from less than an inch across the southern tier of counties to as much as 8 inches in parts of the northern tier. Southern counties received 0.10 to 0.40 inches of freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 6, 11:04 PM EST, 56 minutes earlier.

Area forecast discussion, Feb 6, 11:04 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service State College PA
1104 PM EST Tue Feb 6 2018

.SYNOPSIS...
A winter storm will move through the region late tonight and
Wednesday. After a brief visit from high pressure Thursday,
several weak systems will keep us unsettled from Friday through
the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
No changes to current Winter Storm Warnings for heavy snow
(north) and snow to ice (south), as well as the Winter Weather
Advisories for up to several inches of snow, followed by a
change to sleet and freezing rain for several hours Wed
afternoon across much of the Central Mountains and Susquehanna
River Valley.

A wavy frontal system to our south will spawn a storm system
over the lower Miss Valley this evening that will race NEWD
overnight and Wednesday. Latest timing of precipitation via the
RAP and SPC High Res Ensemble shows snow reaching my SWRN
counties between 2 and 4 AM Wed, then overspreading much of the
rest of the region between 4 and 7 AM.

The SPC HREF shows a wedge of warm air also be moving rapidly
NE promising to complicate the precip type forecast rather early
in the event.

It looks like by dawn Wednesday snow will have overspread most
if not all of the forecast area with the warm air already having
turned things over to sleet/freezing rain over my SWRN
counties.

Lows will drop back into the mid teens north to mid 20s south.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH 6 PM WEDNESDAY/...
The bulk of the precip from this upcoming high impact Winter
Storm will fall between about 12Z-21Z/7am- 4pm Wed.

Models are in good agreement with the low moving to around JST
by early afternoon before pressure falls along the coast lead to
a rapid center jump to a new storm over or near the NJ coast by
nightfall. The storm will then race up through the Bay of
Fundy overnight.

Continue to lean heavily twd the SPC HREF to time the
changeover line of the precip northward into the central
mountains and even through the Middle Susq Valley throughout the
morning and into the afternoon.

The biggest issues will likely arise with the morning commute
coinciding with the period of heaviest snow over much of the
region from Altoona-State College eastward. Snowfall rates
during this period will likely be 1-1.5 inches per hour with
vsbys averaging 1/4-1/2 mile. A changeover to sleet/freezing
rain will also be advancing north so early travel will certainly
be adversely impacted.

As it stands now the changeover line will likely surge well into
central PA to the north of RT 22 by around lunchtime, and maybe
as far north as I-80 by mid afternoon.

The storm will wind down rapidly during the second half of the
day with the new low expected to be forming rapidly somewhere
in the vicinity of Philadelphia by mid/late afternoon.
Precipitation will likely just end over eastern areas and taper
off to scattered snow showers over the west.

Daytime highs will vary from the mid 20s over the NW to around
40 in the SE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
The storm winds down by Wednesday evening, and behind it a
modified arctic airmass will enter the region under broad upper
cyclonic flow. Below normal temperatures will return while we
become vulnerable to weak shortwaves rippling through the
pattern aloft into next weekend.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
MVFR ceilings ongoing over western and central terminals with VFR
over the Susq Valley. This will persist into the overnight hours as
westerly flow shifts to the S/SE ahead of an approaching winter
storm.

Expect snow and mixed precipitation to quickly overspread the
airspace from southwest to northeast Wednesday morning (around
08z at JST / 10-12z elsewhere) with high confidence in
widespread MVFR to IFR conditions quickly developing, along with
LLWS as 850mb winds increase to 40-50 mph. Precipitation will
start out as snow, but transition to a wintry mix/freezing rain
over the south during the morning hours, while northern areas
along and north of I-80 remain primarily snow.

Precipitation tapers off late Wed afternoon into Wed evening,
with westerly winds generating lighter snow showers/continued
primarily ceiling restrictions over western/northern areas.

Outlook...

Wed...Widespread MVFR/IFR in snow and mixed precipitation.
LLWS.

Thu...Gusty winds/snow showers. MVFR west/north. VFR elsewhere.

Fri...Reduced conditions and snow likely over northern 1/3.

Sat-Sun...Snow/mixed precipitation likely late Saturday into
Sunday.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 4 AM to 10 PM EST Wednesday for
PAZ004>006-010>012-037-041-042-046-051-053.
Winter Weather Advisory until 7 PM EST Wednesday for
PAZ017>019-024>028-045-049-050-052-056>059-063.
Winter Storm Warning until 4 PM EST Wednesday for PAZ033>036.
Winter Weather Advisory from 3 AM to 4 PM EST Wednesday for
PAZ064>066.

&&

SYNOPSIS...La Corte/Lambert
NEAR TERM...La Corte/Lambert
SHORT TERM...La Corte
LONG TERM...Lambert
AVIATION...RXR
Hazardous weather outlook, Feb 6, 2:42 PM EST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
242 PM EST Tue Feb 6 2018

PAZ004>006-010>012-037-041-042-046-051-053-071945-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-Southern Lycoming-Montour-Columbia-
242 PM EST Tue Feb 6 2018

...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 10 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ017>019-024>028-045-049-050-052-058-071945-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Southern Clinton-Union-Snyder-Northumberland-
Schuylkill-
242 PM EST Tue Feb 6 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ033>035-071945-
Somerset-Bedford-Fulton-
242 PM EST Tue Feb 6 2018

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 4 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ064>066-071945-
Adams-York-Lancaster-
242 PM EST Tue Feb 6 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 4 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ056-057-059-063-071945-
Perry-Dauphin-Lebanon-Cumberland-
242 PM EST Tue Feb 6 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-071945-
Franklin-
242 PM EST Tue Feb 6 2018

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 4 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Adams

When
February 7, 12:00 AM EST to 3:00 PM EST
Where
Adams forecast zone
Reported by
COOP Observer
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

A winter storm produced snow, sleet and 0.25 to 0.40 inches of freezing rain across Adams County.

Winter Storm, Franklin

When
February 7, 12:00 AM EST to 3:00 PM EST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

A winter storm produced snow, sleet and 0.25 to 0.40 inches of freezing rain across Franklin County.

Winter Storm, Fulton

When
February 7, 12:00 AM EST to 3:00 PM EST
Where
Fulton forecast zone
Reported by
COOP Observer
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

A winter storm produced snow, sleet and 0.25 to 0.40 inches of freezing rain across Fulton County.

Winter Storm, Bedford

When
February 7, 12:00 AM EST to 3:00 PM EST
Where
Bedford forecast zone
Reported by
COOP Observer
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

A winter storm produced snow, sleet and 0.25 to 0.40 inches of freezing rain across Bedford County.

Winter Storm, Somerset

When
February 7, 12:00 AM EST to 3:00 PM EST
Where
Somerset forecast zone
Reported by
COOP Observer
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

A winter storm produced snow, sleet and 0.25 to 0.40 inches of freezing rain across Somerset County.

Winter Storm, Tioga

When
February 7, 2:00 AM EST to 6:00 PM EST
Where
Tioga forecast zone
Reported by
COOP Observer
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

A Winter Storm produced 6 to 8 inches of snow across Tioga County within a 12 hour period on February 7th.

Winter Storm, Potter

When
February 7, 2:00 AM EST to 6:00 PM EST
Where
Potter forecast zone
Reported by
COOP Observer
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

A Winter Storm produced 6 inches of snow across Potter County within a 12 hour period on February 7th.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734635, 734636, 734637, 734638, 734639, 734632, 734633.